Alert archive / Utah / Flash Flood Warnings in 2008

Flash Flood Warning 33, NWS Salt Lake City, UT

August 30, 2008Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 30, 2008, 4:19 PM MDT for Garfield County, Utah. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2008, 4:19 PM MDT (22:19 UTC)
Expired
Aug 30, 2008, 7:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 110 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 5:00 PM MDTFLASH FLOOD2 N Escalante, UTFLOODING REPORTED ON THE ESCALANTE RIVER. ESCALANTE RIVER GAGE REPORTED 1088 CFS.
Aug 30, 6:00 PM MDTFLASH FLOOD2 N Escalante, UTFLOODING REPORTED ON THE ESCALANTE RIVER. ESCALANTE RIVER GAGE REPORTED 1088 CFS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1777 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 302226
FFWSLC
UTC017-310115-
/O.NEW.KSLC.FF.W.0033.080830T2219Z-080831T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
419 PM MDT SAT AUG 30 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GARFIELD COUNTY IN UTAH...

* UNTIL 715 PM MDT

* AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM A THUNDERSTORM IN THE WARNED AREA.

THIS WARNING INCLUDES PINE CREEK AND THE WIDE HOLLOW AREA NORTH OF
ESCALANTE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3792 11177 3791 11156 3777 11147 3777 11172
TIME...MOT...LOC 2219Z 180DEG 0KT 3786 11166

$$

LC
2 follow-up statements
000 
WGUS75 KSLC 302335
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
526 PM MDT SAT AUG 30 2008

UTC017-310115-
/O.CON.KSLC.FF.W.0033.000000T0000Z-080831T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
526 PM MDT SAT AUG 30 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
CENTRAL GARFIELD COUNTY...

AT 519 PM MDT...THUNDERSTORMS HAVE MOVED SOUTH OF THE WARNED AREA. 
HOWEVER...HEAVY RUNOFF FROM EARLIER RAINFALL WILL CONTINUE ALONG 
PINE CREEK AND WIDE HOLLOW NORTH OF ESCALANTE THROUGH 715 PM. THIS 
RUNOFF WILL EVENTUALLY DRAIN INTO THE ESCALANTE RIVER...WHICH SHOULD 
ALSO SEE ELEVATED FLOWS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3792 11177 3791 11156 3777 11147 3777 11172
TIME...MOT...LOC 2326Z 180DEG 0KT 3786 11166

$$

LC
000 
WGUS75 KSLC 310111
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
706 PM MDT SAT AUG 30 2008

UTC017-310116-
/O.EXP.KSLC.FF.W.0033.000000T0000Z-080831T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
706 PM MDT SAT AUG 30 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT FOR CENTRAL
GARFIELD COUNTY...

RAIN HAS DIMINISHED OVER THE WARNED AREA. HOWEVER...CREEKS AND 
DRAINAGES NORTH OF ESCALANTE...ESPECIALLY PINE CREEK AND WIDE HOLLOW 
AS WELL AS THE ESCALANTE RIVER...MAY STILL HAVE HIGH FLOWS THROUGH 
THIS EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3792 11177 3791 11156 3777 11147 3777 11172
TIME...MOT...LOC 0106Z 180DEG 0KT 3786 11166

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:41 PM MDT, 38 minutes earlier.

Area forecast discussion, Aug 30, 3:41 PM MDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT SAT AUG 30 2008

.SYNOPSIS...A COLD AND ENERGETIC PACIFIC STORM SYSTEM WILL SETTLE
INTO THE WESTERN GREAT BASIN SUNDAY...THEN MOVE EAST ACROSS UTAH
MONDAY. WIDESPREAD PRECIPITATION SUNDAY THROUGH MONDAY WILL BE
FOLLOWED BY MUCH COLDER TEMPERATURES EARLY NEXT WEEK.

&&

.DISCUSSION...AS THE TROUGH OVER THE PACIFIC NORTHWEST CONTINUES
ONSHORE...SOUTHWEST FLOW OVER THE FORECAST AREA IS CONTINUING TO
BRING DEEP MONSOONAL MOISTURE INTO THE FORECAST AREA FROM THE
SOUTH. SO FAR...THE MOST SIGNIFICANT SHOWERS AND THUNDERSTORMS
REMAIN OVER NORTHERN ARIZONA...THOUGH A FEW STORMS ARE NOW
DEVELOPING OVER THE SOUTHERN MOUNTAINS. PRECIPITATION COVERAGE
WILL ONLY INCREASE TONIGHT AND TOMORROW AS THE AIRMASS OVER THE
STATE BECOMES MORE MOIST...AND BETTER DYNAMICS MOVE IN IN
ASSOCIATION WITH THE APPROACHING TROUGH. HAVE EXPANDED AND
EXTENDED THE FLASH FLOOD WATCH TO DEAL WITH THE CONTINUING
THREAT. SEE THE HYDROLOGY SECTION FOR DETAILS.

PRECIPITATION IS EXPECTED TO BE FAIRLY WIDESPREAD THROUGH SUNDAY
EVENING. HOWEVER...AS THE TROUGH ENTERS THE STATE...DRIER AIR
WILL ENTER UTAH FROM THE SOUTHWEST...RAPIDLY DIMINISHING PRECIP
COVERAGE OVER WESTERN UTAH BY MONDAY AFTERNOON. AS THE ASSOCIATED
FRONT MOVES THROUGH NORTHERN UTAH MONDAY
AFTERNOON...PRECIPITATION WILL CONTINUE BUT BECOME MORE
STRATIFORM IN NATURE. THE COLD AIR WITH THE TROUGH COULD DROP
SNOW LEVELS DOWN TO 8000 FT...ALLOWING FOR SOME LIGHT SNOW
ACCUMULATIONS ACROSS THE NORTHERN MOUNTAINS THROUGH MONDAY
EVENING. ALL MODELS INDICATE THAT DRIER AIR WILL SPREAD THROUGH
THE FORECAST AREA BY TUESDAY AFTERNOON AS THE FRONT ENTERS
NORTHERN ARIZONA. THE SIGNIFICANT COOLING BEHIND THIS FRONT
SHOULD RESULT IN TEMPERATURES AROUND 10F BELOW CLIMO OVER
SOUTHERN UTAH AND UP TO 20F BELOW CLIMO OVER THE NORTH MONDAY AND
TUESDAY.

MODELS INDICATE THAT A DRIER WEST TO NORTHWESTERLY FLOW WILL
PREVAIL OVER THE REGION FROM MIDWEEK INTO THIS WEEKEND. THIS
SHOULD KEEP THE PRECIPITATION LOW...BUT AFTER AN INITIAL REBOUND
ON WEDNESDAY SHOULD ALLOW FOR ONLY SLOW WARMING OF TEMPERATURES.

&&

.HYDROLOGY...DEEP LAYER MOISTURE IS RAPIDLY SPREADING INTO THE
FORECAST AREA THIS AFTERNOON FROM THE SOUTH. SHOWERS AND
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WILL SPREAD INTO
SOUTHERN UTAH THIS EVENING AND ACROSS THE STATE ON SUNDAY. THE
FLASH FLOOD WATCH FOR SOUTHWEST AND SOUTH CENTRAL UTAH HAS BEEN
EXPANDED TO INCLUDE SOUTHEASTERN UTAH AS WELL AS THE SOUTHERN
MOUNTAINS AND EXTENDED INTO SUNDAY EVENING TO ADDRESS THE
CONTINUED FLOODING THREAT.

ADDITIONALLY...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PARTS OF
NORTHERN UTAH FOR TONIGHT AND TOMORROW DUE TO THE HIGH RISK OF
DEBRIS FLOWS FROM HEAVY RAIN AT RECENT BURN SCARS...PARTICULARLY
CORNER CANYON AND SPRING LAKE.

PRECIP SHOULD TAPER OFF QUICKLY OVER SOUTHWEST UTAH ON MONDAY AS
DRY AIR IS EXPECTED TO MOVE INTO THE AREA. HOWEVER...NORTHERN
UTAH WILL SEE ADDITIONAL PRECIPITATION AS THE PACIFIC STORM
SYSTEM CROSSES THE STATE. THOUGH THIS PRECIPITATION WILL LIKELY
BE MORE STRATIFORM IN NATURE...LOCALLY HEAVY RAIN CANNOT BE RULED
OUT. SNOW LEVELS DROPPING BEHIND THE COLD FRONT WILL ALLOW FOR
LIGHT ACCUMULATIONS OF SNOW OVER THE NORTHERN MOUNTAINS ON
MONDAY. DRIER AIR SHOULD BE OVER THE ENTIRE STATE BY
TUESDAY...WITH DRY CONDITIONS PREVAILING FOR THE REST OF THE
WEEK.

&&

.AVIATION...GUSTY SOUTH WINDS WILL CONTINUE AT THE SLC TERMINAL
THROUGH MOST OF THE NIGHT AND INCREASE EVEN MORE TOMORROW.
MOISTURE SPREADING INTO THE AREA WILL RESULT IN A 20 PERCENT
CHANCE OF SHOWERS AND THUNDERSTORMS AT THE TERMINAL BEGINNING
AROUND 04Z TONIGHT. SHOWER AND THUNDERSTORM ACTIVITY WILL THEN
INCREASE AND BECOME LIKELY BY LATE TOMORROW MORNING. VFR
CONDITIONS ARE EXPECTED OVERNIGHT. PREVAILING CIGS ARE EXPECTED
TO REMAIN ABOVE 6000FT AGL TONIGHT BUT COULD DROP BELOW THAT
LEVEL TOMORROW IN SHOWERS.

&&

.FIRE WEATHER...GUSTY WINDS AND LOW RELATIVE HUMIDITY HAVE DEVELOPED
ACROSS THE DUGWAY PROVING GROUNDS...TOOELE VALLEY AND WESTERN
SALT LAKE VALLEY. RELATIVE HUMIDITY WILL BEGIN TO RISE OVERNIGHT
BUT GUSTY SOUTH WINDS WILL CONTINUE THROUGH SUNDAY. OVER SOUTHERN
UTAH RELATIVE HUMIDITY IS INCREASING THIS AFTERNOON WITH
INCREASING CLOUD COVER AND AIRMASS MOISTURE. SEVERE FIRE
CONDITIONS ARE NOT EXPECTED AFTER THIS EVENING THROUGH MOST OF THE
WEEK DUE TO A MOIST AIRMASS ARRIVING FOR SUNDAY AND MONDAY AND
COOLER AND STABLE CONDITIONS THROUGH MUCH OF NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM SATURDAY FOR UTAH FIRE WEATHER
     ZONES 420 AND 423.

     FLASH FLOOD WATCH FROM MIDNIGHT SUNDAY TO 8 PM SUNDAY FOR UTZ003-
     UTZ004-UTZ008.

     FLASH FLOOD WATCH UNTIL 8 PM SUNDAY FOR UTZ013-UTZ019-UTZ020-
     UTZ021-UTZ517-UTZ518.

WY...NONE.

&&

PUBLIC/HYDRO...TRAPHAGAN
FIRE WEATHER...GIBSON
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 30, 7:10 AM MDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
710 AM MDT SAT AUG 30 2008

UTZ013-016-019>021-517-518-311300-
SAN RAFAEL SWELL-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
710 AM MDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH AND
ALL OF SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

MOISTURE SURGING NORTHWARD AHEAD OF AN APPROACHING PACIFIC STORM SYSTEM
WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. LOCALLY
HEAVY RAINFALL COULD DEVELOP OVER EXTREME SOUTHWEST AND SOUTH
CENTRAL UTAH BY MID-AFTERNOON. THIS HEAVY RAIN THREAT WILL
CONTINUE THROUGH THIS EVENING. A FLASH FLOOD WATCH WILL BE IN
EFFECT FROM 3 PM THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS COULD ONCE AGAIN PRODUCE HEAVY RAINFALL
BEGINNING SUNDAY MORNING. A WEATHER DISTURBANCE MOVING EAST
NORTHEAST ACROSS THE AREA WILL BE THE FOCUS FOR THE HEAVY RAIN
SUNDAY MORNING THROUGH AT LEAST EARLY SUNDAY AFTERNOON. THE
AIRMASS OVER SOUTHERN UTAH WILL GRADUALLY DRY WITH THE ARRIVAL OF
DRIER AIR FROM THE SOUTHWEST LATE IN THE DAY.

TEMPERATURES WILL BE SIGNIFICANTLY COOLER EARLY IN THE COMING
WEEK. A GRADUAL WARMING TREND WILL DEVELOP MIDWEEK. NO SUBSTANTIAL
THREAT FOR PRECIPITATION WILL EXIST AFTER MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>012-014-015-WYZ021-311300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST WYOMING-
710 AM MDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE PACIFIC STORM SYSTEM MOVING EAST THROUGH THE PACIFIC NORTHWEST
TODAY WILL GENERATE INCREASINGLY STRONG SOUTHERLY WINDS THIS AFTERNOON.
THESE WINDS ALONG WITH LOW RELATIVE HUMIDITIES ACROSS NORTHWEST
UTAH WILL CREATE AREAS OF HAZARDOUS FIRE WEATHER CONDITIONS. A RED
FLAG WARNING IS IN EFFECT FOR PORTIONS OF NORTHWEST UTAH THIS
AFTERNOON THROUGH THIS EVENING.

MOISTURE FROM ARIZONA WILL ARRIVE OVER THE AREA BEGINNING LATE
THIS AFTERNOON OR THIS EVENING. THUNDERSTORMS COULD DEVELOP OUT OF
THIS MOISTURE...THOUGH MOST OF THIS ACTIVITY WILL BE CONFINED TO
THE HIGHER TERRAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAJOR CHANGES ARE IN STORE FOR THE REGION BEGINNING LATE SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS LATE SUNDAY WILL BECOME
WIDESPREAD BY MONDAY. A COLD FRONT SWEEPING THROUGH THE AREA WILL
GENERATE AREAS OF HEAVY RAINFALL...WITH SOME ACCUMULATING SNOWS AT
THE HIGHEST ELEVATIONS.

THE RAIN COULD CREATE PROBLEM WITH FLASH FLOODING AND DEBRIS FLOWS
IN AREAS WHERE RECENT FIRE ACTIVITY HAS OCCURRED. AREAS OF
GREATEST CONCERN ARE IN CORNER CANYON IN EXTREME SOUTHEAST SALT
LAKE COUNTY...AND IN THE SPRING LAKE AREA OF UTAH COUNTY. URBAN
FLOODING MAY ALSO BE A PROBLEM WITH THE HEAVY RAIN ALONG THE FRONT
MONDAY MORNING.

MUCH COLDER TEMPERATURES WILL FOLLOW THE FRONT FOR EARLY IN THE
WEEK. HIGH TEMPERATURES COULD DROP AROUND 30 DEGREES FROM SATURDAY
THROUGH MONDAY. READINGS WILL ONLY CLIMB A FEW DEGREES ON TUESDAY.
A COUPLE OF WEAK WEATHER DISTURBANCE WILL CROSS THE AREA LATER IN
THE WEEK. THESE FEATURES WILL KEEP TEMPERATURES DOWN A BIT...BUT
WILL OFFER LITTLE THREAT FOR RAIN AS THEY WILL COME THROUGH THE
AREA FAIRLY DRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:12 AM MDTRed Flag WarningSLC19 hr
Aug 30, 4:58 AM MDTFlash Flood WatchSLC43 hr

Nearby

Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.